Illinois, 2008

Hail in Illinois, January 10, 2008

January 10, 2008 · NWS PAH · 4 events in 2 counties and zones

Low pressure over south central Missouri produced an unseasonably mild south wind flow. Strong to severe thunderstorms developed in the southerly flow ahead of a cold front approaching the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure over south central Missouri produced an unseasonably mild south wind flow. Strong to severe thunderstorms developed in the southerly flow ahead of a cold front approaching the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 3:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jan 10, 3:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU JAN 10 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY INTO TONIGHT...AND
PRECIP CHANCES AND TYPE LATE THIS WEEKEND.

NAM...GFS AND ECMWF ALL INDICATE INCREASING MOISTURE AND SHOWERS
QUICKLY DEVELOPING AND MOVING NORTHEAST ACROSS MOST OF THE PAH
FORECAST AREA BY LATE THIS MORNING AHEAD OF A LOW PRESSURE SYSTEM
MOVING ACROSS MISSOURI.  FAR WESTERN PORTIONS OF THE FA WILL SEE
JUST LIGHT AMOUNTS OF QPF...BUT RAINFALL AMOUNTS OF UP TO THREE
QUARTERS OF AN INCH WILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE
AREA BY 00Z.  THUNDER WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST
PORTIONS OF THE FA WHERE NAM AND GFS SOUNDINGS INDICATE LIFTED
INDICES WILL BE AROUND ZERO TO -2.

SOME LIGHT PRECIP MAY LINGER INTO TONIGHT...FALLING MAINLY AS LIGHT
RAIN.  SOUNDINGS AND 1000-850MB THICKNESS VALUES SHOW MINIMAL
CHANCES OF THE RAIN MIXING WITH SNOW...SO CONFINED A SMALL CHANCE OF
A RAIN/SNOW MIX TO NORTHERN PORTIONS OF SOUTHERN ILLINOIS AFTER
MIDNIGHT.  ANY QPF AMOUNTS TONIGHT WILL BE MINIMAL.

DRY CONDITIONS AND ABOVE SEASONAL TEMPERATURES CAN BE EXPECTED FOR
FRIDAY AND INTO THE WEEKEND.  BY SATURDAY NIGHT...GFS SHOWS A LOW
PRESSURE SYSTEM MOVING ACROSS NORTHERN PORTIONS OF THE PAH
FA...WHILE THE NAM AND ECMWF TAKE IT MUCH FARTHER NORTH.  BOTH GFS
AND ECMWF SHOW LIGHT PRECIP ACROSS THE AREA WITH THIS SYSTEM...WHILE
THE NAM KEEPS US DRY.  WILL CONTINUE SLIGHT CHANCE POPS FOR THE AREA
SATURDAY NIGHT AND SUNDAY.  SOUNDINGS INDICATE ALL RAIN WITH THIS
POSSIBLE EVENT...BUT THICKNESS VALUES IMPLY A POSSIBILITY OF A
RAIN/SNOW MIX FOR WESTERN AND NORTHERN PORTIONS OF THE FA SATURDAY
NIGHT...AND THE ENTIRE AREA ON SUNDAY.  WILL KEEP THIS MIX GOING FOR
NOW...SINCE CONFIDENCE IS CURRENTLY LOW OVERALL FOR THIS EVENT AND
ONLY HAVE SLIGHT CHANCES GOING ANYWAY.

ON MONDAY...GFS AND ECMWF SHOW AN APPROACHING TROF...WITH THE GFS
SOLUTION BEING THE FASTER OF THE TWO.  PREFER TO KEEP A DRY FORECAST
FOR NOW AND SEE WHAT THE NEXT COUPLE OF RUNS LOOK LIKE.

FOR TEMPS...STAYED CLOSE TO A MAV/MET COMPROMISE...WITH THEM BEING
IN DECENT AGREEMENT.  IN THE EXTENDED...JUST MADE SOME MINOR TWEAKS
BASED ON LATEST MEX GUIDANCE.

&&

.AVIATION...
CLOUDINESS WILL CONTINUE TO INCREASE AND LOWER OVER ALL TAF SITES
TODAY...WITH CIGS DROPPING TO VFR (BKN030-050) BY 13Z AND MVFR
(BKN010) THEREAFTER. SOUTHEAST WINDS LESS THAN 10 KTS WILL VEER
AROUND TO THE SOUTHWEST AND BECOME GUSTY (20 KTS) AFT 21Z. THIS
AFTERNOON EXPECT A CHANCE OF SHOWERS WITH VSBYS DROPPING TO BETWEEN
3 AND 5 MILES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...JAP
Hazardous weather outlook, Jan 10, 6:47 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CST THU JAN 10 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
647 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST INDIANA...WEST
KENTUCKY...SOUTHEAST ILLINOIS...AND EXTREME SOUTHEAST MISSOURI.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM CALHOUN KENTUCKY...TO PRINCETON KENTUCKY...TO
MURRAY. THE MAIN HAZARD WITH SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH STORMS.

LATE TONIGHT...RAIN MAY BRIEFLY MIX WITH SNOW BEFORE ENDING ACROSS
NORTHERN PORTIONS OF SOUTHERN ILLINOIS. NO ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIX OF RAIN AND SNOW IS POSSIBLE LATE SATURDAY NIGHT ACROSS MAINLY
NORTHERN AND WESTERN PORTIONS OF THE QUAD STATE REGION...AND
ACROSS THE ENTIRE AREA ON SUNDAY. NO ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS PORTIONS OF WEST
KENTUCKY.

RST

In the hours before

Local storm report, Jan 10, 11:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1159 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

DLL

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, White

When
January 10, 12:00 PM CST
Where
White County, 1 mi N of New Haven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.914, -88.130

Hail was nearly covering the ground.

Hail, White

When
January 10, 12:20 PM CST
Where
White County, Grayville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.270, -88.000

Hail, Wabash

When
January 10, 12:28 PM CST
Where
Wabash County, 0.54 mi E of Bellmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.910

Hail, Wabash

When
January 10, 12:31 PM CST
Where
Wabash County, Mt Carmel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.420, -87.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69937, 69936, 69938, 69939.